Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Diagnosed with cell lung cancer. Taking radiation and chemotherapy. Given cisplatin and has loss of appetite. Suggestion?

User rating for this question
Very Good
Answered by

Radiologist, Nuclear Medicine
Practicing since : 1991
Answered : 103 Questions
Dear Doctor,

This question relates to my father who was diagonsed as having non-small cell lung cancer in the month of March 2013.
A brief history : Three years ago, in very late 2009 (christmas eve) he was diagnosed with the adenocarcinoma of the GE junction.He was a smoker for 40 years till that date and quit right after he was diagnosed with this cancer. A fortnight later (in XXXXXXX 2010) he underwent partial esophagectomy and complete gastrectomy. He was never the same again regarding his food and diet. However he miraculously gained back 10Kgs of weight and maintained it, till Feb 2013.
In February (2013) he started having a cough that would not go away. Initially my dad suspected it to be infection and waited for it to subside by itself (he usually avoids taking antibiotics unless it is necessary..he complains that it messes with his digestion ever since he had gastrectomy).
A few days later, an Xray revealed a mass in his left lung and subsequent tests proved that it was a non-small cell cancer of the lung. It took nearly a month for the doctors/oncologists (we consulted) to establish that it was a metastised tumor from his previous gastric cancer. (must mention here that he was not advised chemotherapy after his gastrectomy surgery 3 yrs ago... which i now believe was a little questionable! btw he is 67 Yrs now). PET CT scan revealed that there were no further spreads of this cancer anywhere else in the body (he had two lumps in the lung).
Coming back, my father completes, today, a 6 week (daily) Radiation and (a weekly) Chemotherapy (chemoradation..given concurrently.)
He was given a weekly Cisplatin 50 injection and was under the IGRT radiation procedure. (Only once in this 6 week course did his creatinine level went a little above normal, otherwise he was fine with his renal functioning...)
The first 3 weeks of the course were not very hard on him. He had no known external side effects that i typically know of during chemotherapy (hairloss, skin/nail discolouration). He did experience a sensation of vomiting. However after the 3rd week it became subsequently hard for him to have food (he complains of extreme burning sensation in throat, so much so that he cannot swallow food, or even sip water). Come what may, his food and fluid intake has drastically reduced. I am fearing for him and his health. As i mentioned, today he completes the 6 week chemoradiation course, and he has only gone from bad to worse since the start of this therapy. However, he is a mentally strong person so far...but he did mention last week that if this therapy continued a fortnight, he would not survive (something that he never says).
Loss of apetite and not wanting to intake any food or fluid has become the biggest issue. Besides, i believe he was given only a palliative treatment which definitely means a change in his life style (as long as he is alive)..which will be something he needs to work on.
Can i understand the future course of this situation. How soon is he going to get, a little better than he is right now. (i cannot use the word get-well, since that looks far-fetched).
What do you suggest/advice me (and/or my dad) in general.

Thank you so much in anticipation

best regards
Posted Tue, 9 Jul 2013 in Lung Cancer
Answered by Dr. Manoranjan Chowhan 3 hours later
As I read the history/ info about your father, either it's a case of 2nd tumor (the lung tumor) most probable or else why there will be cytopath difference that is GI junction tumor being adenocarcinoma and now Non small cell lung cancer.
So any way be it a case of metastatic involvement (less likely) or 2nd primary (lung and GI junction tumor).
In either case, the prognosis is not good and the treatment is mostly palliative in this case. Meaning it may benefit symptom wise without any survival advantage what so ever.
As regards symptom relief, it might not be possible nor the prognosis is good.
However proper supportive care like nursing care will be helpful.
Nutrition is important too.
How long it might take the situation to improve, no one can predict for sure.
Follow-up PET-CT Scan may be useful to assess Positive effect of Chemo radiotherapy.
Thanks & best wishes from Dr. Chowhan
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor